Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 25, NWS Dodge City, KS

April 21, 2004Grant County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2004, 4:35 PM CDT for Grant County, Kearny County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2004, 4:35 PM CDT (21:35 UTC)
Expired
Apr 21, 2004, 5:15 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Kearny County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2357 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

973 
WUUS53 KDDC 212135
SVRDDC
KSC067-093-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
437 PM CDT WED APR 21 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS
  THIS INCLUDES THE CITIES OF...ULYSSES...HICKOK
  EXTREME SOUTHEASTERN KEARNY COUNTY IN SOUTHWEST KANSAS

* UNTIL 515 PM CDT

* AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF ULYSSES...MOVING NORTHEAST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT...
  ULYSSES AND HICKOK AROUND 515 PM CDT

LAT...LON 3746 10156 3741 10120 3774 10108 3773 10143

$$

LACY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:59 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 21, 2:59 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
259 PM CDT WED APR 21 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST DECISION IS PRECIPITATION CHANCES THROUGH 48 HOURS,
AND SEVERE POSSIBILITIES IN NEAR TERM.

WITH THE CU FIELD BUBBLING IN FAR SW KANSAS AND OK/TX PANHANDLE,
THINK THERE COULD BE SOME THUNDERSTORMS QUICKLY POP AS UPPER COLD
POOL OF -20 IN HOVERS ALOFT.  A SHORT WAVE OVER SOUTHERN UTAH THIS
MORNING WILL ROTATE TO NEAR THE OKLAHOMA PANHANDLE BY 00Z, ADDING
LIFT TO THE FORMULA.  THINK THE MAIN THREAT WILL BE HAIL TO NICKEL
SIZE, AS SOME STORMS MAY BE ELEVATED AT FIRST AND PUNCH THROUGH THE
COLD AIR RAPIDLY.  JUST TALKED WITH SPC VIA CONFERENCE CALL AND A SVR
WW WILL BE ISSUED SOON FOR SW 1/2 CWA.  STAFF WILL BE MONITORING
STORM DEVELOPMENT AND ISSUE SVR PRODUCTS AS NEEDED.  HEADLINES IN
GRIDS TIL 02Z.

AFTER THE FIRST WAVE MOVES THROUGH, THINK THERE WILL BE INTENSITY
AND MORE SPATIAL DEVELOPMENT IN THE NORTHERN COUNTIES, BUT NOT MUCH
CHANCE FOR SEVERE.  WILL TO WITH LIKELY POPS IN THE NW AND CHC POPS
ELSEWHERE.

THERE WILL BE PLENTY OF MOISTURE IN LOWER LAYERS BY THURSDAY
AFTERNOON, AND THUS HAVE INTRODUCED LIKELY POPS IN THE NORTHEAST
MOST COUNTIES THURSDAY AFTN, CHANGING TO 80 POPS BY THURSDAY
EVENING AND NIGHT.  REST OF CWA WILL BE IN HIGH CHC OR LIKELY POPS.

TEMPERATURES SHOULD DROP TO NEAR CURRENT DEW POINTS TONIGHT, RISE TO
A 61N-NW TO 68SE GRADIENT ON THURSDAY.  THEN SATURATION SETS IN AND
FOR MIN-MAX DIURNAL RANGE ONLY 3 TO 6 DEGREES.  WE SHOULD BE SOCKED
IN WITH LOW SC CLOUDS, BLUSTERY NE WINDS GUSTING TO 30-35 MPH, AND
PRECIP.

DAYS 3-7...

GOING EXTENDED LOOKS IN GOOD SHAPE AND ONLY MINOR ADJUSTMENTS ARE
NEEDED. DECIDED TO ADD A RAIN/SNOW MIX FOR THE AREAS ABOVE 3600FT
FOR FRIDAY NIGHT AS FORECAST SOUNDINGS SHOW BELOW FREEZING TEMPS
DOWN TO AROUND 800MB. UKMET/ECMWF SHOW THE UPPER LOW OPENING UP AND
RAPIDLY LIFTING BE BY 12Z SAT PER GOING FCST. THE EC/UK ALSO SHOW
ANOTHER CLOSED LOW DEVELOPING IN THE SW US BY DAYS 5-6. WE THINK THE
LOW-LEVEL BAROCLINIC ZONE WILL BE TOO FAR SOUTH TO GET PRECIP INTO
KANSAS. WENT WITH NEAR TO SLIGHTLY ABOVE CLIMO FOR HIGHS/LOWS FOR
DAYS 5-7 AS CONFLUENT FLOW ALOFT ACROSS THE PLAINS WILL LEAD TO
FAIRLY HIGH SFC PRESSURES DESPITE THE HIGH 500MB HEIGHTS--HENCE NEAR
CLIMO THICKNESS VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 47 62 46 49 / 40 70 70 70
GCK 45 61 43 47 / 40 70 70 60
EHA 41 66 41 50 / 50 50 50 70
LBL 46 65 44 50 / 50 50 50 70
HYS 49 61 44 49 / 70 80 80 60
P28 53 68 53 58 / 40 70 70 70
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

12/24
Hazardous weather outlook, Apr 21, 11:42 AM CDT, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1142 AM CDT WED APR 21 2004

KSZ030-031-043>046-061>066-074>081-084>090-221000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1149 AM CDT (1042 AM MDT) WED APR 21 2004

CORRECTED SPELLING LAST SECTION

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP AFTER 4 PM CDT IN THE LIBERAL AND MEADE
AREAS, THEN DEVELOP NORTH AND EAST INTO THE SUBLETTE, ASHLAND AND
COLDWATER AREAS BY 7 PM.  THERE IS A SLIGHT CHANCE THAT ANY
THUNDERSTORM WHICH DOES DEVELOP WILL BE CAPABLE OF PRODUCING HAIL TO
THE SIZE OF NICKELS. RAINFALL WILL BE SPOTTY AND GENERALLY LESS THAN
A HALF INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD RAIN AND A FEW THUNDERSTORMS ARE EXPECTED BY THURSDAY
AFTERNOON, MAINLY NORTHEAST OF A GARDEN CITY TO ASHLAND LINE, AND
LAST INTO FRIDAY ACROSS ALL OF SOUTHWEST AND SOUTH CENTRAL KANSAS.
THERE IS A SLIGHT CHANCE FOR STRONG THUNDERSTORMS WITH NICKEL SIZED
HAIL THURSDAY NIGHT AND FRIDAY IN THE MEDICINE LODGE, COLDWATER AND
PRATT AREAS. AT THIS TIME, IT APPEARS RAINFALL TOTALS THROUGH FRIDAY
WILL RANGE FROM A QUARTER TO HALF INCH IN MOST LOCATIONS, WITH UP TO
AN INCH AND A QUARTER IN A FEW SPOTS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING IN
SEWARD, HASKELL, MEADE, CLARK AND COMANCHE COUNTIES.

TSB

In the hours before

Local storm report, Apr 21, 10:46 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
1046 AM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             4 W LIBERAL             37.04N 101.01W
04/19/2004  1.00 INCH        SEWARD             KS   EMERGENCY MNGR

1025 PM     HAIL             15 SE HUGOTON           37.02N 101.15W
04/19/2004  0.75 INCH        STEVENS            KS   PUBLIC

1126 PM     HAIL             LIBERAL                 37.04N 100.94W
04/19/2004  0.88 INCH        SEWARD             KS   EMERGENCY MNGR

1151 PM     HAIL             3 W LIBERAL             37.04N 100.99W
04/19/2004  0.75 INCH        SEWARD             KS   EMERGENCY MNGR

1255 AM     HAIL             19 SE MEADE             37.28N 100.34W
04/20/2004  0.75 INCH        MEADE              KS   PUBLIC

0100 AM     HAIL             18 SW SYRACUSE          37.80N 101.98W
04/20/2004  0.75 INCH        HAMILTON           KS   PUBLIC

0117 AM     HAIL             18 NW LAKIN             38.12N 101.49W
04/20/2004  0.75 INCH        KEARNY             KS   PUBLIC

0124 AM     HAIL             8 NE ENGLEWOOD          37.04N 99.99W
04/20/2004  1.00 INCH        CLARK              KS   PUBLIC

0125 AM     HAIL             10 N ENGLEWOOD          37.18N 99.99W
04/20/2004  0.75 INCH        CLARK              KS   LAW ENFORCEMENT

0130 AM     HAIL             5 N ENGLEWOOD           37.04N 99.99W
04/20/2004  1.75 INCH        CLARK              KS   LAW ENFORCEMENT

0143 AM     HAIL             1 S PLAINS CITY         37.25N 100.59W
04/20/2004  0.75 INCH        MEADE              KS   LAW ENFORCEMENT

0146 AM     HAIL             ASHLAND                 37.19N 99.77W
04/20/2004  1.00 INCH        CLARK              KS   PUBLIC

0151 AM     HAIL             19 SE MEADE             37.09N 100.09W
04/20/2004  1.00 INCH        MEADE              KS   CO-OP OBSERVER

0400 AM     FLASH FLOOD      5 SW MEADE              37.23N 100.40W
04/20/2004                   MEADE              KS   EMERGENCY MNGR

            RURAL ROADS FLOODED

0500 AM     FLASH FLOOD      6 NW ENGLEWOOD          37.10N 100.06W
04/20/2004                   CLARK              KS   LAW ENFORCEMENT

            WATER OVER RURAL ROAD

&&

06
Local storm report, Apr 21, 10:52 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DODGE CITY KS
1052 AM CDT WED APR 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             4 W LIBERAL             37.04N 101.01W
04/19/2004  1.00 INCH        SEWARD             KS   EMERGENCY MNGR

1025 PM     HAIL             15 SE HUGOTON           37.02N 101.15W
04/19/2004  0.75 INCH        STEVENS            KS   PUBLIC

1126 PM     HAIL             LIBERAL                 37.04N 100.94W
04/19/2004  0.88 INCH        SEWARD             KS   EMERGENCY MNGR

1151 PM     HAIL             3 W LIBERAL             37.04N 100.99W
04/19/2004  0.75 INCH        SEWARD             KS   EMERGENCY MNGR

1255 AM     HAIL             19 SE MEADE             37.28N 100.34W
04/20/2004  0.75 INCH        MEADE              KS   PUBLIC

0100 AM     HAIL             18 SW SYRACUSE          37.80N 101.98W
04/20/2004  0.75 INCH        HAMILTON           KS   PUBLIC

0117 AM     HAIL             18 NW LAKIN             38.12N 101.49W
04/20/2004  0.75 INCH        KEARNY             KS   PUBLIC

0124 AM     HAIL             8 NE ENGLEWOOD          37.04N 99.99W
04/20/2004  1.00 INCH        CLARK              KS   PUBLIC

0125 AM     HAIL             10 N ENGLEWOOD          37.18N 99.99W
04/20/2004  0.75 INCH        CLARK              KS   LAW ENFORCEMENT

0130 AM     HAIL             5 N ENGLEWOOD           37.04N 99.99W
04/20/2004  1.75 INCH        CLARK              KS   LAW ENFORCEMENT

0143 AM     HAIL             1 S PLAINS              37.25N 100.59W
04/20/2004  0.75 INCH        MEADE              KS   LAW ENFORCEMENT

0146 AM     HAIL             ASHLAND                 37.19N 99.77W
04/20/2004  1.00 INCH        CLARK              KS   PUBLIC

0151 AM     HAIL             19 SE MEADE             37.09N 100.09W
04/20/2004  1.00 INCH        MEADE              KS   CO-OP OBSERVER

0400 AM     FLASH FLOOD      5 SW MEADE              37.23N 100.40W
04/20/2004                   MEADE              KS   EMERGENCY MNGR
                                                     RURAL ROADS FLOODED

0500 AM     FLASH FLOOD      6 NW ENGLEWOOD          37.10N 100.06W
04/20/2004                   CLARK              KS   LAW ENFORCEMENT
                                                     WATER OVER RURAL ROAD

&&

06/26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 5:06 PM CDTSevere Thunderstorm WarningDDCStanton24 min
Apr 21, 5:11 PM CDTSevere Thunderstorm WarningDDCGrant49 min
Apr 21, 5:14 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens31 min
Apr 21, 5:41 PM CDTSevere Thunderstorm WarningDDCSeward64 min
Apr 21, 5:57 PM CDTSevere Thunderstorm WarningDDCGrant48 min
Apr 21, 6:22 PM CDTTornado WarningDDCSeward48 min
Apr 21, 6:39 PM CDTTornado WarningDDCMeade61 min
Apr 21, 6:43 PM CDTTornado WarningDDCSeward32 min
Apr 21, 6:47 PM CDTSevere Thunderstorm WarningDDCStevens43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.